New Mexico, 2002

Heavy Snow in New Mexico, December 8 to 9, 2002

December 8 to 9, 2002 · NWS ABQ · 4 events in 4 counties and zones

Heavy snow of 4 to 6 inches was reported from Mountainair in the Manzano Mountains southward to the Sacramento Mountains surrounding Ruidoso.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Heavy snow of 4 to 6 inches was reported from Mountainair in the Manzano Mountains southward to the Sacramento Mountains surrounding Ruidoso.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Dec 8, 4:05 AM MST, 7 hours 55 minutes earlier.

Area forecast discussion, Dec 8, 4:05 AM MST, 7 hours 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
405 AM MST SAT DEC 8 2002

UPDATED CCF TEMPS AND ADDED SOCORRO COUNTY SNOW ADVISORY.

OBVIOUS MAIN FORECAST CHALLENGE WILL BE THE NEAR TERM WITH
DETERMINING LOCATION AND AMOUNT OF SNOW THROUGH TONIGHT.

ONGOING FORECAST HAS PRETTY GOOD HANDLE ON SITUATION. WILL UP THE
WATCH TO A WARNING FOR CNTRL MOUNTAINS FROM THE SANDIAS TO THE
NORTHERN SACRAMENTOS AND ADJACENT HIGHLANDS. WILL GO WITH A SNOW
ADVISORY FOR THIS PM AND TONIGHT FARTHER E (SEE BELOW) AND THROW
IN SOCORRO COUNTY WITH A SNOW ADVISORY THRU THIS EVENING. GENERAL
AMOUNTS 1-3 INCHES VALLEY AND PLAINS...3-5 INCHES LOWER ELEVATIONS OF
MOUNTAIN ZONES AND 5-7 INCHES ABOVE 7500 FEET. MAY MENTION HIGHER
AMOUNTS ON HIGH EAST-FACING SLOPES OF CNTRL MOUNTAINS.

CURRENT SYSTEM OVER NRN AZ AND WILL RACE SE TODAY AND TONIGHT. MUCH
QUIETER DAY MON WITH STORM MOVING SE OF FCST AREA. WILL KEEP MENTION
OF A FEW SNOW SHOWERS FAR SE EARLY MON OTHERWISE DRY AND MILDER. THIS
ESPECIALLY TRUE IN THE NE WITH LEE-SIDE TROUGHING FORMING.

GFS CONTINUES TO TREND MIDWEEK SYSTEMS FARTHER N WHILE EUROPEAN AND
NOGAPS HAVE A STRONGER SYSTEM FARTHER S...ALTHOUGH SOMEWHAT MORE
PROGRESSIVE THAN PREVIOUS RUNS. WILL REMOVE PRECIP FROM TUE AND TONE
DOWN WED AND THU TO SLIGHT CHANCES FOR THE N AND E. DRY FRI AND SAT.

ABQ JB 040/026 047/025 048 40420
SAF JB 035/019 043/019 044 40320
TCC JB 040/024 050/024 051 40330

.ABQ...WINTER STORM WARNING SUN/SUN EVENING NMZ010-011-016-017-026
       SNOW ADVISORY THROUGH THIS EVENING NMZ015
       SNOW ADVISORY THIS AFTERNOON/TONIGHT NMZ012-018>020

CHJ
Hazardous weather outlook, Dec 8, 6:00 AM MST, 6 hours before
NMZ001>021-026-091230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MST SUN DEC 8 2002

...WINTER STORM WARNING THROUGH THIS EVENING SANDIA TO NORTHERN
   SACRAMENTO MOUNTAINS AND ADJACENT HIGH PLAINS...
...SNOW ADVISORY THROUGH THIS EVENING SOCORRO COUNTY...
...SNOW ADVISORY THIS AFTERNOON AND TONIGHT GUADALUPE...DE
   BACA...CHAVES AND ROOSEVELT COUNTIES...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...

A STORM OVER NORTHWEST NEW MEXICO WILL MOVE SOUTHEAST TODAY INTO
TONIGHT ACROSS THE STATE BRINGING ACCUMULATING SNOW TO MUCH OF
CENTRAL AND EASTERN NEW MEXICO. SCATTERED RAIN AND HIGHER ELEVATION
SNOW SHOWERS ARE FORECAST ELSEWHERE. THE MOST FAVORED AREAS FOR
SIGNIFICANT SNOW ACCUMULATIONS EXTEND FROM THE SANDIA MOUNTAINS TO
THE NORTHERN SACRAMENTO MOUNTAINS ON EAST. SEE THE WINTER STORM
WARNINGS AND SNOW ADVISORIES FOR DETAILS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...ANOTHER
STORM MAY AFFECT THE STATE WEDNESDAY AND THURSDAY...BRINGING SOME
RAIN AND SNOW TO MAINLY NORTHERN AND EASTERN SECTIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

CHJ

Event by event

4 heavy snow. Local standard time, as filed.

Heavy Snow, Sandia/Manzano Mountains / Most of W Santa Fe / E Bernalillo / X Se Sanduval / X W Torrance / E Valencia / Part of E Socorro

When
December 8, 12:00 PM MST to December 9, 12:00 PM MST
Where
Sandia/Manzano Mountains / Most of W Santa Fe / E Bernalillo / X Se Sanduval / X W Torrance / E Valencia / Part of E Socorro forecast zone
Reported by
OFFICIAL NWS OBS.

Heavy Snow, Central High Plains/Estancia Valley County / Se Santa Fe / W San Miguel / Torrance Except X W / E Socorro

When
December 8, 12:00 PM MST to December 9, 12:00 PM MST
Where
Central High Plains/Estancia Valley County / Se Santa Fe / W San Miguel / Torrance Except X W / E Socorro forecast zone
Reported by
OFFICIAL NWS OBS.

Heavy Snow, Guadalupe Mountains of Chaves County / X Sw Chaves

When
December 8, 12:00 PM MST to December 9, 12:00 PM MST
Where
Guadalupe Mountains of Chaves County / X Sw Chaves forecast zone
Reported by
OFFICIAL NWS OBS.

Heavy Snow, Lincoln County High Plains/Hondo Valley / Lincoln Except Sc

When
December 8, 12:00 PM MST to December 9, 12:00 PM MST
Where
Lincoln County High Plains/Hondo Valley / Lincoln Except Sc forecast zone
Reported by
OFFICIAL NWS OBS.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2002Every state in 2002This day in weather historyWarnings in New Mexico, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5325113, 5325114, 5325115, 5325116.